Alert archive / Connecticut / Flash Flood Warnings in 1999

Flash Flood Warning 32, NWS New York, NY

August 5, 1999Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Aug 5, 1999, 5:17 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1999, 5:17 PM EDT (21:17 UTC)
Expired
Aug 5, 1999, 7:20 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties

County Southeastern Connecticut Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 052118
FFWNYC
CTC011-052320-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
517 PM EDT THU AUG 5 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN NEW LONDON COUNTY IN SOUTHEASTERN CONNECTICUT...

* UNTIL 720 PM EDT...

* AT 515 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH TORRENTIAL DOWNPOURS JUST EAST OF COLCHESTER...
  MOVING EAST AT 20 MPH. THIS STORM WAS PRODUCING RAINFALL OF UP TO
  2 INCHES PER HOUR.

* DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
  AUTOMOBILES.

.END/REYNOLDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:30 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT THU AUG 5 1999

DISC: CDFNT STRNG TO CREATE A BIT MORE ACTIVITY NOW THAT WE HAVE
DAYTIME HEATING. BOTH MODELS SHOW MOST OF THE DYNAMICS WL CONTINUE
TO GO TO OUR N...BUT THE H5 TROF DIPS DOWN AND THERE IS A SHOT OF
VORT THAT WL COME THRU WITH THE SFC FNT. LI/S SL RUNNING ARND -2.
ALY MRNG SNDG SHOWS LIFTING IS A -4 AND THE TT40-45. WITH STL PLENTY
OF DAYLIGHT AND THE ENERGY IS CONTNG TO MOV E WE CAN SEE SOME TSMTS
THRU THE REMAINDER OF TDY. OUR RADAR MOSAIC SHOWS TSTMS MOVG E AT
20-30 MPH FM N OF BGM INTO WRN NY. WL ADD A REST OF TDY PD TO COVR
ANY TSTMS ACTIVITY THAT WE MAY SEE. MOST OF THE STORMS SHD JUST
PRODUCE SOME MOD TO HVY RAIN AS THE PW IS RUNNING ABOUT 1.5 IN.

THE MODIFIED SNGS SUGGEST THAT THE WNDS DO INCRS A BIT AT THE H5-H3
LVL AND A JET WL FOLLOW THIS INTO OUR AREA. IF ANY OF THE TSTMS DO
DVLP THE POTENTIAL FOR SOME GUSTY WNDS WL BE THERE. WL NOT MENTION
THIS IS THE FCST AS THE STORMS WL BE WIDE SPREAD.

ONCE FNT MOVS THRU ARND 00-02Z. THE SHWRS WL COME TO AND END AND
AND AREA OF NVA DOES MOV IN. SKIES SHD CLR FAIRLY QUICKLY AND WNDS
BECM W-NW. BY THE END OF THE FCST PD A RIDGE WL BEGIN TO DVLP AND WE
SHD STRT TO HEAT UP AGAIN.

MARINE...WNDS AND SEAS WL BELOW SCA CRIT.

.NYC/OKX...NONE.

GSK

In the hours before

Local storm report, Aug 5, 4:24 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
424 PM EDT THU AUG 05 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    OYSTER BAY                NY   WIND DAMAGE
08/05/99   NASSAU                         3 TO 4 FT DIAMETER TREES
                                          DOWN ALONG WITH POWER
                                          LINES

0416 PM    FARMINGVILLE              NY   .75 INCH HAIL
08/05/99   SUFFOLK                        DIME SIZE HAIL AT EXIT 63
                                          ON THE LIE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:19 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region51 min
Aug 5, 5:16 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region49 min

Nearby

Flash Flood Warnings in Connecticut, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.